Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 24, NWS Pueblo, CO

April 14, 2023Baca County, Las Animas County, Colorado

NWS Pueblo, CO issued this red flag warning at Apr 14, 2023, 3:47 AM MDT for Baca County, Las Animas County, Colorado. It took effect at Apr 14, 2023, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2023, 3:47 AM MDT (09:47 UTC)
In effect from
Apr 14, 2023, 12:00 PM MDT
Expired
Apr 14, 2023, 6:00 PM MDT
In force
6 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 149 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.8 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
2674 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

190 
WWUS85 KPUB 140947
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
347 AM MDT Fri Apr 14 2023

COZ233-237-150000-
/O.NEW.KPUB.FW.W.0024.230414T1800Z-230415T0000Z/
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
347 AM MDT Fri Apr 14 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING FOR |FIRE WEATHER ZONES 233 AND 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity and dry fuels, 
which is in effect from noon today to 6 PM MDT this evening.

* Affected Area...Fire Weather Zones 233 and 237.

* Winds...West-Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

* Temperatures...In the lower 70s.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
497 
WWUS85 KPUB 142018
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
218 PM MDT Fri Apr 14 2023

COZ224-151230-
/O.NEW.KPUB.FW.W.0025.230415T1700Z-230416T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
218 PM MDT Fri Apr 14 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT SATURDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds, low relative humidity, and dry fuels, 
which is in effect from 11 AM to 7 PM MDT Saturday.

* Affected Area...Fire Weather Zone 224.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ233-237-150000-
/O.CON.KPUB.FW.W.0024.000000T0000Z-230415T0000Z/
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
218 PM MDT Fri Apr 14 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONES 233 AND 237...

* Affected Area...Fire Weather Zones 233 and 237.

* Winds...West 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
414 
WWUS85 KPUB 142356
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
556 PM MDT Fri Apr 14 2023

COZ233-237-150100-
/O.EXP.KPUB.FW.W.0024.000000T0000Z-230415T0000Z/
Eastern Las Animas County Including Pinon Canyon-
Baca County Including Springfield and Eastern Comanche Grasslands-
556 PM MDT Fri Apr 14 2023

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
233 AND 237...

The Warning will be allowed to expire on time. A cold front has 
pushed through the area, increasing relative humidity values 
above critical thresholds.

$$

COZ224-151600-
/O.CON.KPUB.FW.W.0025.230415T1700Z-230416T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
556 PM MDT Fri Apr 14 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 12 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Apr 13, 11:39 PM MDT, 4 hours 8 minutes earlier.

Area forecast discussion, Apr 13, 11:39 PM MDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1139 PM MDT Thu Apr 13 2023

.UPDATE...
Issued at 817 PM MDT Thu Apr 13 2023

Winds have decreased and humidities are increasing across
southern Colorado, therefore, the Red Flag Warning has been
cancelled.

UPDATE Issued at 338 PM MDT Thu Apr 13 2023

Per late coordination with surrounding WFOs, will issue winter wx
advisories for the CONTDVD region and Teller county. \/Hodanish

&&

.SHORT TERM...(This evening through Friday)
Issued at 258 PM MDT Thu Apr 13 2023

Key Messages:

1) Red Flag conditions continuing into early evening.

2) Cold front moving through late tonight

3) Rain and Snow likely for quite a few areas, with heaviest snow
higher elevations Pikes Peak region.

4) much cooler tomorrow.

Currently...

Quite a few high based convective showers were noted across the
eastern plains mainly east of the interstate at 2 pm. Sfc based CAPE
per SPC meso page was rather meager (<500 J/KG), but DCAPE was 500
to 1000 J/KG. It was pretty gusty across most of the area and many
areas were close to or were Red Flagging due to the winds and low RH
values.

Over the higher terrain it was quieter as radar was not showing any
considerable echoes and sat pix was showing lower cloud tops.

Rest of Today into Tonight...

Main concern through the rest of this afternoon will be the
convective showers moving across. Given the evaporative cooling and
DCAPE present, and the fact that it is already rather windy out
east, we could see some gusts to 50 to 60 mph with the green blobs
out east. Will continue to monitor trends for now. The other concern
is Red Flag conditions will continue into the evening hours and will
continua to monitor for hot spots (assuming the anvils dont get too
thick) across the plains.

Showers will move into the CONTDVD after midnight and will push east
through the early morning hours. No winter wx hilites are
anticipated for the CONTDVD region ATTM.

Later tonight into tomorrow...

The next concern will be the cold front that will be coming down the
plains tonight. ATTM it appears FROPA will occur AOA 3-4 AM at KCOS
and will slowly push down the plains tomorrow morning, likely
reaching the NM border shortly after noon. Some marginal red flag
conditions will be possible down along the border (especially Baca
county), however westerly winds will likely gradually DEcrease in
advance of the front as the gradient lessens, but will pick up from
the north after the front goes by.

By sunrise, POP chances will begin to increase across the higher
elevations of the PPR, and will steadily increase into the late
morning hours. Above 8500 feet, the snow will start to accumulate on
Pikes Peak and will have the potential to become rather heavy during
the afternoon. Over 6 inches will be likely over the higher
elevations of the mountain, and winter weather hilites may be needed
for tomorrow afternoon.

By later in the afternoon temps will fall at lower elevations and
expect to see snow in Woodland Park and possibly down to Monument by
the mid to late afternoon time period. Snow will also spread to
other southern mtn locations during the afternoon. Cant rule out
some isolated thunder tomorrow afternoon, as the entire fcst area is
outlooked for general thunder tomorrow. There is a possibility it
may get messy snow-wise over the Palmer Divide tomorrow afternoon,
depending on the snowfall rates. \/Hodanish

.LONG TERM...(Friday night through Thursday)
Issued at 258 PM MDT Thu Apr 13 2023

Key Messages:

1) Snow showers expected to continue over the mountains on Saturday.
Some heavier bands of snow possible over northern El Paso County,
with accumulating slush and lower visibility being the main hazard
late Friday and early Saturday.

2) Ongoing near critical fire weather conditions for the San Luis
Valley, with fire weather conditions redeveloping over the plains by
Tuesday.

Meteorological Discussion:

Friday Night and Saturday:

The cold front will have reached the New Mexico border by the
beginning of the long term forecast period (6PM on Friday). While
snowfall is expected to continue over the mountains, the northern
mountain valleys, and Teller County, rain and snow will just be
beginning over the plains. The heaviest precipitation throughout
this event doesn't really line up well when it the precip-type
switches over to snow over northern El Paso County, however if the
system slows down a bit, perhaps some higher snowfall totals will
fall. During the overnight, snowfall will be fairly persistent over
the Palmer Divide due to upslope flow over the Palmer Divide, but as
a trough axis passes over that region, heightened snowfall rates are
possible. For the time being, a more widespread 1 to 2 inches with
locally higher amounts up to around 3 to 4 inches is expected over
northern El Paso County. A lot of this will melt on contact, so this
system may pose more of a slush issue than snow accumulation issue
on the roads. A second upper trough axis will pass over the region
earlier in the morning on Saturday and its the main focus of its
lift will be over the southern portion of the region. Light snow is
expected to fall over the southern I-25 corridor during this period,
but accumulations should be confined to around an inch or less. As
the trough continues to move east, it'll create rain showers over
the far southeastern plains. Lingering mountain showers, primarily
over the Sawatch range will continue through the overnight and the
day on Saturday in response to the upper level northwesterly flow
providing upslope lift with additional accumulations around 2 to
4".

So overall, looking at it from a QPF standpoint, an additional one
tenth to three tenths of an inch of precip is expected over the
eastern mountains and the plains, with less QPF over the eastern
portions of the state.

The near critical fire weather conditions look to only exist in the
San Luis Valley now on Saturday. The plains will have too high
relative humidities, due to colder air, to qualify for critical fire
weather conditions. The San Luis Valley will have RH values right
around 15% with northwest wind gusts around 30 to 40 mph.

High temperatures on Saturday will be in the 40s to 50s across the
mountain valleys and the plains with.

Sunday through Thursday:

Minimum temperatures overnight will be below freezing over the
plains with values in the mid to upper 20s, so no, it probably isn't
a good time start your irrigation systems yet. Upper level ridging
will begin to develop over the region beginning on Sunday, which
will lead to warmer and drier conditions. We are expected to get
back to the 80s over the plains by Monday, with 60s over the
mountain valleys. Near critical fire weather conditions will be
fairly persistent over the San Luis Valley through the end of the
week. Fire weather conditions begin to redevelop by Tuesday over the
plains, lasting through the end of the forecast period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1134 PM MDT Thu Apr 13 2023

A cold front will push through the southeast plains bringing a
brief wind shift from the north at KCOS and KPUB before 12z. Winds
will quickly shift around from the east then southeast with some
VFR to high end MVFR cigs developing at KCOS during the afternoon.
-SHRA will develop along this front through the afternoon with a
 chance for -SHRASN at KCOS during the late afternoon and early
 evening. KPUB will likely see -SHRA in the evening with a chance
 of a -RASN mix at times overnight into Saturday morning. Any
 accumulations will likely remain limited to an inch on grassy
 surfaces at best for KCOS, with less for KPUB.

KALS will remain VFR with light winds overnight increasing from
the southwest and gusting up to 35 kts in the afternoon. VCSH will
be possible during the late afternoon and evening with winds
shifting from the west then northwest. Brief cigs are more likely
to remain VFR. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM Friday to midnight MDT Friday
night for COZ058-060-066-068.

Winter Weather Advisory from noon Friday to 9 AM MDT Saturday
for COZ081-082.

&&

UPDATE...SIMCOE
SHORT TERM...HODANISH
LONG TERM...SKELLY
AVIATION...KT
Hazardous weather outlook, Apr 13, 8:17 PM MDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
817 PM MDT Thu Apr 13 2023

COZ058>089-093>099-150230-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
817 PM MDT Thu Apr 13 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Scattered to numerous snow showers will spread into the
Continental Divide overnight producing accumulations of 1 to 4
inches across the higher areas with additional snowfall expected
into Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow showers will continue across the mountains Friday and rain
showers will spread across most of the valleys and I-25 corridor
during the afternoon and evening. Precipitation will become widespread
Friday night, and snow levels will fall to between 5000 and 6000
feet. This will bring a switch over to snow for most of the I-25
corridor, especially in northern El Paso County. Rain and snow
showers then linger Saturday, especially the first half of the
day. Isolated thunderstorms will also be possible Friday afternoon
and evening, with lightning, gusty winds and some pea size hail
under a few of the stronger storms.

Snow accumulations will be heaviest over the Continental Divide
and Pikes Peak region, with 4 to 8 inches possible. One to 4
inches will be possible across Northern El Paso county.
Elsewhere, most mountains will see accumulations in the 1 to 3
inch range, with an inch or two of slushy snow possible around
Colorado Springs by Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

31/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 12:52 PM MDTSpecial Weather StatementPUBEl Paso53 min
Apr 14, 1:41 PM MDTSpecial Weather StatementPUBEl Paso49 min
Apr 14, 2:18 PM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache29 hr
Apr 14, 2:49 PM MDTSpecial Weather StatementPUBEl Paso26 min
Apr 14, 4:15 PM MDTSpecial Weather StatementPUBEl Paso45 min
Apr 14, 4:52 PM MDTSpecial Weather StatementPUBBent38 min
Apr 14, 5:17 PM MDTSpecial Weather StatementPUBCrowley43 min
Apr 14, 5:27 PM MDTSpecial Weather StatementPUBBent48 min
Apr 14, 5:47 PM MDTSpecial Weather StatementPUBProwers28 min

Nearby

Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.